Hail, Orange
- When
- April 19, 2:58 PM EST
- Where
- Orange County, Central Portion
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -74.283
New York County (Manhattan) - High winds caused debris to blow off buildings, which resulted in 2 injuries near the intersection of Whitehall and Water Streets. Kings County (Brooklyn) - High winds caused a 15 foot tall cinderblock (freestanding) wall to fall on and kill 1 man that was walking in front of it on 78 Ingram Street.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Severe thunderstorms produced large hail in Orange County and damaging winds and frequent lightning across parts of the NYC Metropolitan Area.Here are selected reports of hail from NWS Skywarn Spotters: Orange County -- 0.88-inch diameter hail in Gardnerville (Central Portion of Orange County), 0.75-inch diameter hail in Chester, and 0.88-inch diameter hail in Blooming Grove.Here are selected reports of damaging winds:Richmond County (Staten Island) - High winds downed trees.New York County (Manhattan) - High winds caused debris to blow off buildings, which resulted in 2 injuries near the intersection of Whitehall and Water Streets. They also caused a scaffold collapse and snapped off a construction sign at its' base near the front of 520 First Avenue.Kings County (Brooklyn) - High winds caused a 15 foot tall cinderblock (freestanding) wall to fall on and kill 1 man that was walking in front of it on 78 Ingram Street. They also caused a partial building collapse, which trapped, but did not injure construction workers.Queens County - Spotters reported downed trees in Bayside and College Point. The NWS ASOS System at LaGuardia Airport reported a peak wind gust to 69 MPH at 6:08 pm EDT.Nassau County - Spotters reported that high winds downed trees across the Long Island Railroad tracks in Garden City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 19, 2:10 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 310 PM EDT FRI APR 19 2002 SHORT RANGE...SVR TSTM WATCH 125 RMNS IN EFFECT FOR NWRN 1/3 CWA TIL 2100Z AND GIVEN DVLPG CELLS WELL TO W ATTM...WL NOT CLEAR ANY OF AREA JUST YET. OTRW...DECENT LOOKING LTL LN OF STRMS WERE MOVG WELL (STL TRYING TO VERIFY A CPL OF WRNGS IN LWR HUDSON VLY)...THEN HIT THE MARINE LYR AND CROAKED. WL LV CHC SHRAS AND PSBL TS ERN ZNS AND CHC SHRA/TS WRN ZNS...ALL TIL SUNSET. OTRW...CDFNT MOVS THRU ARND MIDNIGHT OR SO AND HV BEEN DEBATING WHTHR TO KEEP LO POP TIL THEN OR NOT. THIS NXT ROUND OF PCPN SHUD BE MNLY SRN CWA (OR EVEN FRTHR S)...SO FOR NOW WL LV OUT MENT OF POP AFT 00Z. TEMPS CLS TO FWC/MAV BLEND...GIVEN CHGG OF THE AMS...CANT USE PAST FEW DAYS TRENDS. ETA/AVN STALL CDFNT S OF RGN AND THEN BRING WV CLS TO ENUF TO WARRANT ADDING LO CHC SHRAS SPCLY CSTL ZNS FOR LT AM-AFTN SAT. STAYING CLSR TO MAV POPS AND BLENDING TEMPS AGN. THAT SYS EXITS SAT NIGHT AND THEN GIVEN MDLS HOLDING OFF NXT SYSTM A BIT LONGER THAN PRVS RUNS...WL KEEP NXT CHC TIL SUN NITE. LONGER RANGE...PRECIP FROM NEXT SYSTEM WILL REACH CWA BY SUNDAY NIGHT. CHANCE POPS WITH PRECIP DEVELOPING ALONG WARM FRONT. MRF DEEPENS LOW AS IT HEADS OFF THE COAST. DEEP TROUGH DIGS ALONG EAST COAST. COOLER TEMPS ALOFT ALONG WITH STRONG APRIL SUN WILL SET OFF CONSIDERABLE SC...SO WILL WORD PARTLY TO MOSTLY CLOUDY FOR MONDAY. MRF HANGS MOISTURE AND TRACE PRECIP BACK INTO UPSTATE HILLS BUT I AM CONFIDENT IT WILL NOT MAKE IT DOWN HERE. MEXS LOOK A LITTLE TOO COOL BUT MID 50S SEEM LIKE A GOOD COMPROMISE. TUE-WED STRONG SFC HIGH WILL GIVE US MOSTLY SUNNY SKIES. THU LOOKS TO BE WARMER. 5 DEGREES ABV GUIDANCE IS CONSERVATIVE...IT JUST LOOKS TO COLD FOR THIS TYPE OF PATTERN. WOULD NOT BE SURPRISED THOUGH TO SEE 70 DEGREES AHEAD OF NEXT SYSTEM. FLOW IS FURTHER INTO CANADA ALONG WITH MOISTURE AND UL DYNAMICS BUT POTENTIAL FOR SHOWERS DOWN HERE. HIGH BUILDS IN FOR FRI AND WILL STICK WITH SEASONABLE TEMPS. PRELIM WRKZFP AVBL FOR FEW EDITS NEEDED. FINALS GONE ARND 1930Z. SUM PRELIM CCF NMBRS TO PONDER BLO... EWR 61 69 45 57 / 20 40 20 20 MGJ 52 67 38 53 / 20 30 10 10 DXR 51 66 37 54 / 20 30 10 10 NYC 59 68 45 57 / 20 40 20 20 ISP 56 66 43 55 / 20 40 20 20 GON 54 62 40 53 / 20 30 10 20 .OKX... CT...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR CTZ005-009. NJ...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NJZ002>004. NY...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NYZ067>071. MARINE...NONE. ...OKX CREW... SHORT RANGE...REYNOLDS EXTENDED...HIRSCH SVR WX...TM/GM/KL
NJZ002>004-NYZ067>070-192045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1120 AM EDT FRI APR 19 2002 THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE LOWER HUDSON VALLEY OF NEW YORK AND EXTREME NORTHEAST NEW JERSEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION AROUND MIDNIGHT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. WITH THE HEATING OF THE DAY SENDING TEMPERATURES WELL INTO THE 80S ONCE AGAIN...AND AN INCREASE IN AVAILABLE MOISTURE...A FEW OF THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SOME HAIL. THE MAIN THREAT FOR SEVERE WEATHER...SHOULD ANY THUNDERSTORMS BECOME SEVERE...WOULD BE FOR HAIL AND LOCALLY STRONGER WIND GUSTS. ANYONE PLANNING OUTDOOR ACTIVITIES IN THIS AREA SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. IF THREATENING WEATHER APPROACHES...MOVE TO A SAFE SHELTER. SKYWARN MAY BE ACTIVATED LATER IN THE DAY IF THE SEVERE WEATHER THREAT BECOMES GREATER. REYNOLDS / WFO UPTON NY
NJZ002>004-NYZ067>070-192100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 357 PM EDT FRI APR 19 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR THE LOWER HUDSON VALLEY AND EXTREME SOUTHWEST CONNECTICUT UNTIL 5 PM... THE STORM PREDICTION CENTER CONTINUES THE SEVERE THUNDERSTORM WATCH UNTIL 5 PM. THE STRONGEST THUNDERSTORMS ARE APPROACHING PORTIONS OF ORANGE...NORTHERN PASSAIC AND ROCKLAND COUNTIES. THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST SOUTHEAST TOWARD EXTREME SOUTHERN ORANGE COUNTY AND ROCKLAND COUNTY. THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING WINDS AND HAIL. THERE HAVE BEEN REPORTS OF DIME SIZE HAIL WITH THE STRONGEST CELLS.
The Brookhaven radar (KOKX), 132 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Kings | 2002-04-19 | 40 | Male | Heavy Equipment/Construction | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289796, 5289797, 5289799, 5289801, 5289798, 5289800, 5289802.